Texas, 2008

Flash Flood in Texas, August 17, 2008

August 17, 2008 · NWS CRP · 1 event in 1 county or zone

Between 2 and 4 inches of rain fell during the mid and late afternoon hours across central and southwest Webb county. Flooding was observed in the city of Laredo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Between 2 and 4 inches of rain fell during the mid and late afternoon hours across central and southwest Webb county. Flooding was observed in the city of Laredo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 17, 2:51 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 17, 2:51 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
351 PM CDT SUN AUG 17 2008

.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...A WEAK UPPER LOW WILL
COMBINE WITH COPIOUS MSTR AND INSTABILITY TO GENERATE CONVECTION
OVR PRIMARILY THE ERN CWFA/MSA AFT 06Z MON. THE GFS/NAM CONTINUE
TO PROG A MUCH STRONGER UPPER LOW TO ENTER THE REGION FROM THE
NORTH DRG THE PERIOD...THEN BECOME QUASI-STATIONARY. THE GFS
PROGS A CORRESPONDING SFC TROUGH TO DEVELOP OVER THE CWFA MONDAY
AFTN...YET THE NAM WAITS UNTIL MONDAY NGT. 18Z PROXIMITY
SOUNDINGS INDICATE COPIOUS MSTR ACRS THE REGION...WHICH WL CONTINUE.
INCREASING UPPER AND SFC FORCING WL CONTRIBUTE TO CONVECTION DRG
THE PERIOD. WIDESPREAD CONVECTION MAY OCCUR MONDAY NGT...YET FCSTG
NUMEROUS CONVECTION AT THIS TIME. MOST RECENT FFG VALUES SUGGEST
FLOODING WITH 2.5-3 INCH/HR RAINFALL RATES. THESE RATES HAVE BEEN
GENERALLY ISOLATED ACRS THE CWFA TDA. DO NOT EXPECT MORE
WIDESPREAD HEAVY RAINFALL UNTIL MONDAY LATE AFTN/EVENING AT THE
EARLIEST...WHEN GREATER UPPER/SFC FORCING WL COMMENCE AND
CONTRIBUTE TO PERSISTENT CONVECTION. THUS...WL NOT ISSUE AN FFA AT
THIS TIME.

&&

.AVIATION...PREDOMINATE MVFR CEILINGS EXPECTED LATER TNGT THROUGH
MONDAY NGT OWING TO COPIOUS MSTR/INCREASING SFC AND UPPER FORCING.
IFR CONDITIONS ARE EXPECTED NEAR CONVECTION.

&&

.MARINE...EXPECT WIND TO REMAIN ONSHORE AND INCREASE SOMEWHAT DRG
THE PERIOD IN RESPONSE TO THE FOREGOING UPPER SYSTEM/DEVELOPING
SFC TROUGH OVR LAND. YET...DO NOT EXPECT SCA CONDITIONS BEYOND 2
HOURS...CONSISTENT WITH THE WAVEWATCH SOLN.

&&

.LONG TERM (TUESDAY THROUGH SUNDAY)...THE MID/UPPER LOW WILL
MEANDER ACROSS TX TUE THROUGH WED MAINTAINING A WET PATTERN. TUE
LOOKS TO BE THE WETTEST AS A SHORT WAVE ROTATES AROUND THE UPPER
LOW AND ACROSS S TX. THE GFS IS PROGING A SFC LOW TO DVLP TUE MOVG
FROM THE SW CWA TO THE NE CWA THRU OUT THE DAY. IN RESPONSE TO
THIS THE PRECIP SHIFTS NE THROUGH THE DAY WITH THE HIGHEST QPF
VALUES OVER THE ERN CWA. THE ECM ALSO SHOWS A SFC TROF DVLPG AND
MOVG NWD ACROSS THE CWA BUT IS NOT AS STRONG AS THE GFS. THIS SOLN
ALSO PUTS PRECIP ACROSS THE ENTIRE CWA. THE NAM ALSO SHOWS A SFC
TROF...BUT DOES NOT CLOSE IT OFF AND KEEPS IT FARTHER W OVR
MEX...THUS KEEPING THE HIGHER QPF OVR THE W CWA. HAVE LEANED
TOWARD THE GFS SOLN WITH THE WIND FIELDS BUT HAVE BROAD BRUSHED
LIKELY POPS ACROSS S TX WITH CHC POPS OVR THE WATERS. ON WED...THE
GFS SHOWS SOME DRYING AS THE SFC LOW AND CORRESPONDING SHORT WAVE
MOVE OFF TO THE NE...WHILE THE OTHER MODELS TEND TO KEEP PRECIP
ACROSS S TX ALTHOUGH QPF VALUES ARE LOWER. AS A COMPROMISE...WENT
WITH LIKELY ACROSS THE NE CWA TO ACCOUNT FOR THE EXITING SHORT
WAVE BUT MAINTAINED HIGH END CHC POPS ACROSS MUCH OF THE REST OF
THE CWA DUE TO THE MAIN UPPER LOW STILL IN PLACE ALONG WITH
LINGERING MOISTURE AND INSTABILITY. AM SHOWING SLIGHTLY LOWER POPS
FOR BOTH TUE NIGHT AND WED NIGHT DUE TO LOSS OF DAYTIME
HEATING/INCREASING CIN. BY THU...THE MAIN UPPER LOW IS PROGD TO
LIFT NE...HOWEVER BOTH THE GFS AND ECMWF ARE SHOWING A SHEAR AXIS
REMAINING IN PLACE ACROSS CENTRAL TX AS HIGH PRESSURE BLDS IN
ACROSS BOTH W TX AND E TX/LA. MID AND UPPER LVLS DRY BUT LOW LEVEL
MOISTURE STILL LOOKS SUFFICIENT FOR SCT PRECIP THU-SAT TIME
FRAME...MAINLY ALONG AFTERNOON SEA BREEZE. THE GFS SHOWS THE HIGH
PRESSURE BLDG IN FROM THE E WITH PRECIP CHCS DWINDLING FOR SUN.

AS FOR TEMPS...MX TEMPS WILL REMAIN BELOW NORM THE FIRST HALF OF THE
WEEK THEN RETURNING TO NORM THE LATTER HALF AS THE UPPER LEVELS DRY
OUT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    75  85  76  87  73  /  50  70  70  70  50
VICTORIA          73  85  73  85  72  /  50  70  70  70  50
LAREDO            75  90  76  89  75  /  60  70  70  70  50
ALICE             73  86  74  89  73  /  40  70  70  70  50
ROCKPORT          76  83  77  87  75  /  50  70  70  70  50
COTULLA           73  86  73  89  71  /  60  70  70  70  50
KINGSVILLE        74  85  75  89  73  /  50  70  70  70  50
NAVY CORPUS       77  83  78  87  77  /  50  70  70  70  50

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

WC/87...SHORT TERM
TE/81...LONG TERM
Hazardous weather outlook, Aug 17, 4:27 AM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
527 AM CDT SUN AUG 17 2008

GMZ230-235-250-255-270-275-TXZ229>234-239>247-181030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
527 AM CDT SUN AUG 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST ACROSS
SOUTH TEXAS TODAY THROUGH THIS EVENING. THE STRONGER STORMS WILL
BE CAPABLE OF PRODUCING CLOUD TO GROUND LIGHTNING...LOCALIZED
HEAVY RAINFALL AND WIND GUSTS OF 40 MPH. AREAS OF URBAN STREET
FLOODING CAN OCCUR WHERE THE HEAVIEST RAINS DO OCCUR. THE
POTENTIAL EXISTS FOR ONE OR TWO STORMS TO BRIEFLY BECOME SEVERE
WITH A THREAT OF DOWNBURST WINDS THIS AFTERNOON WITH THE
INCREASED MOISTURE AND ATMOSPHERIC INSTABILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS
SOUTH TEXAS THROUGH WEDNESDAY. WIDESPREAD HEAVY RAIN AND FLOODING
ARE LIKELY AS A RESULT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SCC/TM

In the hours before

Special weather statement, Aug 17, 1:58 PM CST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
258 PM CDT SUN AUG 17 2008

TXZ239-172030-
WEBB-
258 PM CDT SUN AUG 17 2008

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTH OF AGUILARES...OR 20 MILES
NORTHWEST OF OILTON. THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

87
Special weather statement, Aug 17, 3:06 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
406 PM CDT SUN AUG 17 2008

TXZ239-172200-
WEBB-
406 PM CDT SUN AUG 17 2008

...A STRONG THUNDERSTORM WAS AFFECTING WEBB COUNTY...

AT 403 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS 5 MILES SOUTHEAST OF DOWNTOWN LAREDO
TO 19 MILES SOUTHEAST OF DOWNTOWN LAREDO...DRIFTING SLOWLY NORTHWEST.

PEA SIZE HAIL...30 TO 40 MPH WINDS...EXCESSIVE RAINFALL AND FREQUENT
CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.

JR

The radar

The Laughlin AFB radar (KDFX), 199 km away, was scanning. The volume nearest the first event began at 21:17 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webb

When
August 17, 3:20 PM CST to 5:15 PM CST
Where
Webb County, 0.95 mi SSW of (Lrd)laredo Intl Arp to 2.45 mi SSE of Orvil
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
27.608, -99.528

Flooding of low lying streets and poor drainage areas occurred on several city streets in the city of Laredo, as well as a few low water crossings. The Laredo Fire Department reported several vehicles stalled in high water as well a three high water rescues.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132851.